The Quinism Foundation Now Offers Disability Evaluation Services to U.S. Veterans
Services Will Aid U.S. Veterans Seeking VA Disability Benefits From the Neurotoxic Effects of Mefloquine and Related Quinoline Drugs
WHITE RIVER JUNCTION, VT. (PRWEB) FEBRUARY 08, 2021
The Quinism Foundation has announced it will begin offering independent medical evaluation services to U.S. veterans claiming disability from their exposure to mefloquine (previously marketed as Lariam®) and related quinoline antimalarial drugs, including chloroquine (Aralen®) and tafenoquine (marketed as Krintafel® and Arakoda®).
Under the direction of Dr. Remington Nevin, MD, MPH, DrPH, a former U.S. Army public health physician and Johns Hopkins-trained psychiatric epidemiologist and drug safety expert, who serves as Medical Director of The Quinism Foundation, U.S. veterans seeking Department of Veterans Affairs (VA) disability benefits will now have the opportunity to obtain a formal medical opinion (otherwise known as a “nexus letter”) directly through the foundation, at reduced fees to be subsided through the foundation’s charitable activities.
Dr. Nevin has nearly a decade of experience aiding veterans successfully obtain up to 100% disability ratings for conditions conceded by the VA to be at least as likely as not the result of exposure to quinoline antimalarial drugs, including mefloquine. Conditions which have been successfully awarded include anxiety and depressive disorders, sleep disorders including sleep apnea, paresthesias and radiculopathies, migraine and headache disorders, cranial neuropathies, and visual and vestibular disorders, among others.
Mefloquine has been widely used by the Department of Defense (DoD), particularly for the prevention (or prophylaxis) of malaria among U.S. military personnel, since it was licensed by the U.S. Food and Drug Administration (FDA) in 1989. In 2013, after nearly a quarter-century of use by DoD, the FDA warned that mefloquine can cause long-lasting and even permanent neuropsychiatric adverse effects . The DoD has since declared mefloquine “a drug of last resort,” and has all but eliminated the drug’s use . Authors at the U.S. military’s Walter Reed Army Institute of Research (WRAIR) , where mefloquine was developed, have since noted that “mefloquine toxicity can persist for several years after exposure has been discontinued, with little to no abatement in symptoms over time.”
“In susceptible individuals, mefloquine and related drugs act as idiosyncratic neurotoxicants, potentially causing irreversible brain and brainstem dysfunction, even when used at relatively low doses,” said Dr. Nevin. “This drug-induced dysfunction causes a disease of the brain and brainstem called quinoline encephalopathy, or quinism, which can be marked by lasting psychiatric and neurological symptoms including tinnitus, dizziness, vertigo, paresthesias, visual disturbances, nightmares, insomnia, anxiety, agoraphobia, paranoia, psychosis, cognitive dysfunction, depression, personality change, and suicidal thoughts, among others,” said Dr. Nevin. 
“Veterans disabled as a result of their exposure to these neurotoxic drugs should not claim quinism or chronic quinoline encephalopathy directly,” said Dr. Nevin. “Neither should they claim synonymous conditions, such as ‘mefloquine poisoning,’ or ‘mefloquine toxicity,’ as the VA does not yet recognize these formally as medical conditions.”
“Instead, veterans should claim that the service-connected use of the quinoline drug, such as mefloquine, was the cause of another medical condition, such as a drug-induced psychiatric disorder, or a drug-induced neurologic disorder, or a physical disorder, such as sleep apnea, linked to one or more such psychiatric or neurologic cause.”
Dr. Nevin notes that many veterans suffering lasting nightmares, anxiety, and other psychiatric symptoms from mefloquine may have been diagnosed with post-traumatic stress disorder (PTSD), and that even authors at WRAIR have noted, “given the overlapping symptoms of [PTSD] and mefloquine toxicity, it can be challenging to distinguish between the two diagnoses” . For this reason, the Quinism Foundation has previously written to VA leadership, expressing concern that VA disability examiners may be misattributing adverse effects from mefloquine to PTSD in VA medical disability examinations.
“DSM-5 PTSD Criterion H requires that the examiner determine that the disturbance is not attributable to the physiological effects of a medication,” wrote Dr. Nevin. “We are concerned that this criterion is being widely assumed by examiners without due consideration for the possible effects of mefloquine exposure.”
“The Quinism Foundation has recently reviewed a number of PTSD disability benefits questionnaires (DBQ) completed by examiners in which Criterion H was deemed to have been met without documentation that the examiner considered the possible physiological effects of mefloquine in contributing to the disturbance,” wrote Dr. Nevin. “In many cases, these examiners concluded Criterion H was met even when the veteran specifically attributed several of their PTSD Criterion B-E symptoms, such as nightmares, insomnia, irritability, and anger, to chronic effects of their mefloquine exposure, rather than to one or more Criterion A traumatic stressors. In several cases, available documentation reliably places the onset of these symptoms well prior to any Criterion A traumatic stressors, and within days following the veteran’s initial exposure to mefloquine.”
“Although the current PTSD DBQ specifically advises examiners to ‘NOT mark symptoms… that are clearly not attributable to the Criterion A stressor/PTSD,’ and warns that ‘overlapping symptoms clearly attributable to other things’ should be noted elsewhere, there appears to be no formal mechanism for examiners conducting VA medical disability examinations to screen veterans for symptoms that could be due to mefloquine exposure,” wrote Dr. Nevin.
As a result, Dr. Nevin notes that several U.S. veterans have successfully sought to have VA recategorize their erroneous ratings for PTSD as ratings for other psychiatric conditions due specifically to mefloquine; for example, as ratings for a drug-induced anxiety disorder secondary to mefloquine.
Dr. Nevin stresses that veterans who wish to obtain an independent medical evaluation from the foundation should ensure they have complete documentation related to their case. In most cases, Dr. Nevin notes, this includes a complete copy of the veteran’s VA claims file, or “C-File.” Dr. Nevin encourages veterans to work with an accredited veterans’ representative, such as a veteran service officer, to obtain this documentation. Once this documentation is obtained, veterans should contact the foundation directly to learn more about the availability of these services.
About The Quinism Foundation
The Quinism Foundation, founded in January 2018, in White River Junction, Vermont, promotes and supports education and research on quinism, the family of medical disorders caused by exposure to quinoline drugs, including mefloquine, tafenoquine, and chloroquine.
Dr. Nevin is board-certified occupational medicine and preventive medicine physician and former U.S. Army medical officer and epidemiologist. He is author of more than 30 scientific publications on malaria and the quinoline antimalarials, including “Screening for Symptomatic Mefloquine Exposure Among Veterans With Chronic Psychiatric Symptoms,” published in the journal Federal Practitioner (https://www.mdedge.com/fedprac/article/132560/mental-health/screening-symptomatic-mefloquine-exposure-among-veterans).
1. U.S. Food and Drug Administration. FDA approves label changes for antimalarial drug mefloquine hydrochloride due to risk of serious psychiatric and nerve side effects. July 29, 2013. http://www.fda.gov/downloads/Drugs/DrugSafety/UCM362232.pdf
2. Nevin RL. Screening for Symptomatic Mefloquine Exposure Among Veterans With Chronic Psychiatric Symptoms. Federal Practitioner. 2017;34(3):12-14.
3. Livezey J, Oliver T, Cantilena L. Prolonged Neuropsychiatric Symptoms in a Military Service Member Exposed to Mefloquine. Drug Safety Case Reports. 2016;3(1):7.
4. Nevin RL. Neuropsychiatric Quinism: Chronic Encephalopathy Caused by Poisoning by Mefloquine and Related Quinoline Drugs. In: Ritchie EC, Llorente MD, eds. Veteran Psychiatry in the US. Cham: Springer International Publishing; 2019:315-331.